Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Milwaukee, WI
NWS Milwaukee, WI issued this special weather statement at Jul 28, 2021, 1:12 AM CDT for 4 counties in Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 1:12 AM CDT (06:12 UTC)
- Expired
- Jul 28, 2021, 2:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Iowa County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 97 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 1:48 AM CDT | HAIL 0.5 | 1 Ene Mount Horeb, WI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
495 WWUS83 KMKX 280612 SPSMKX Special Weather Statement National Weather Service Milwaukee/Sullivan WI 112 AM CDT Wed Jul 28 2021 WIZ056-057-062-063-280715- Columbia-Iowa-Sauk-Dane- ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN IOWA... SOUTHERN COLUMBIA...DANE AND SAUK COUNTIES... At 111 AM CDT, strong thunderstorms were clustered near Mazomanie, or 7 miles southwest of Sauk City, moving southeast at 35 mph. Winds of 35 to 45 mph are possible with these storms. Locations impacted include... Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee, Baraboo, Verona, Oregon, Reedsburg, McFarland, Monona, Mount Horeb, Windsor, Columbus, Dodgeville, Prairie Du Sac, Marshall, Sauk City and Mineral Point. If outdoors, consider seeking shelter inside a building. LAT...LON 4288 9022 4355 9012 4349 8902 4286 8903 TIME...MOT...LOC 0611Z 296DEG 32KT 4322 8985 $$ MRC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:18 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 27, 9:18 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 918 PM CDT Tue Jul 27 2021 .UPDATE... (Issued 918 PM CDT Tue Jul 27 2021) Watching severe convection in southeast Minnesota along frontal boundary. Latest few runs of the HRRR seem to have a better handle on what is going on now, and it keeps most of the convection just west of the forecast area through around 08Z or so. It does have a few left-moving storms trying to move into the far western counties, though they dissipate quickly in the model. Think that the majority of convection will remain just west of the forecast area into the overnight hours, where the better instability and frontal convergence are located. However, the weak frontal boundary does extend into the western forecast area. So, could not rule out a few storms trying to clip the far west. Will keep some PoPs in the forecast for that area. Given the strong instability and good deep layer bulk shear, large hail and damaging winds could result from any storms that move into the far west. This activity will be closely watched into the overnight hours. In addition, the overcast clouds in the northern parts of the area may slide southward overnight. This may limit any fog potential in the western counties. Lows may be held up a bit as well. Wood && .SHORT TERM... (Issued 301 PM CDT Tue Jul 27 2021) Tonight through Wednesday night: Will be monitoring the chance for storms this evening within an area of surface convergence as a weak surface trough lingers across the area. Mid-level lapse rates around 7 C/km, up to 2000 J/kg ML CAPE, and 0-6 km bulk shear of 35-45 knots are expected to be present through the evening hours. Any storms that do form will have the potential to become severe, with large hail and damaging winds the main threats. Kept precip chances on the low end for now though given not great confidence in when/where exactly storms will fire...or if there will be enough forcing to get things going at all. Moisture/instability will decrease a bit tonight into Wednesday, particulary in the northeast, as the surface boundary sags southward. Warm air and moisture advection will kick in Wednesday though, possibly kicking off a few showers and storms in the afternoon, with the best chance north. Kept temps warmest southwest tomorrow away from the better precip chances and cooler temps off of Lake Michigan. Could see heat indices approach 100 degrees in the southwest. Attention will then turn to the next severe storm potential Wednesday evening into Wednesday night. Upstream storms Wednesday afternoon are expected to organize into a line and drop southward into the forecast area Wednesday evening. Expecting mainly a damaging wind threat by the time the storms arrive in southern Wisconsin. Shear/instability/lapse rates all supportive of severe storms. The question will be where exactly the storms fire and then the timing/placement of the downstream progression. Pretty good agreement that the northeast half of the forecast area has the best chance to see severe storms. Still a couple model solutions that try to keep the bulk of the activity just to the northeast, so will keep an eye on future model runs. DDV && .LONG TERM... (Issued 301 PM CDT Tue Jul 27 2021) Thursday through Tuesday: An upper level ridge is expected to be remain over the northwestern CONUS through the extended period. Northwesterly flow aloft will continue across the state into early next week. Surface high pressure is expected to quickly move through Wisconsin Friday, which will keep conditions dry across the state. As the surface high moves eastward Friday night, warm air advection is expected to set up. By saturday, an upper level low is expected to move through the flow and into Wisconsin from Canada. There is some uncertainty in the track of this low and the timing of the passage of a surface cold front which will effect the chances for rain across southern Wisconsin. Current expectations for the chance of showers/storms are low. High pressure will then return for the beginning of the work week. Temperatures through the period are expected to remain near normal with highs in the upper 70s to mid 80s. Patterson && .AVIATION... (Issued 918 PM CDT Tue Jul 27 2021) Watching storms toward southeast Minnesota, and a few of these storms may make it into areas west of Madison and Janesville until around 07Z or so. Will not add thunder mention in these terminals for now, as there is some uncertainty with how far east any storms may reach. Light winds overnight into Wednesday morning are expected, with overcast cloud deck around 4500 feet AGL slowly moving southward into the rest of the area. This may linger into Wednesday morning, before gradually mixing out later in the day. East/southeast winds are expected for terminals near the lake Wednesday, with south winds well inland. Complex of strong to severe thunderstorms should move southeast through the area Wednesday evening into the overnight hours. Damaging winds may occur with these storms, along with large hail. Best chances would be between 02Z and 08Z Thursday across terminals. MVFR/IFR ceilings and visibility values may occur at times with any storms. Wood && .MARINE... (Issued 301 PM CDT Tue Jul 27 2021) Weak low pressure will continue to sag southward through the into tonight, with mainly light winds expected across the lake. This trough may bring a few storms to mainly southern portions of the lake. Winds are likely to pickup later Wednesday into Thursday as low pressure moves through the area. Another round of storms is likely with this low Wednesday evening into early Thursday, some of which may be severe. DDV && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 27, 6:05 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 605 PM CDT Tue Jul 27 2021 WIZ046-047-051-052-056>060-062>072-282315- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 605 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a chance for a few thunderstorms this evening. While confidence in storms is not high, any storm that does form will have the potential to become severe, with large hail and damaging winds the main hazards. The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for ozone until 11 PM CDT this evening for Sheboygan, Ozaukee, Milwaukee, Racine and Kenosha Counties. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A complex of thunderstorms should move southeast through the area Wednesday evening and night. Severe thunderstorms will be possible, with strong wind gusts the main concern. Large hail and a tornado are possible as well. Heat index values should reach the middle to upper 90s Wednesday, especially southwest of Madison. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and again Wednesday night. LMZ643>646-282315- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 605 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight There is a small chance for thunderstorms this evening. Gusty winds and hail may occur with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A complex of thunderstorms should move southeast through the area Wednesday evening and night. Severe thunderstorms will be possible, with strong wind gusts the main concern. Large hail and a waterspout are possible as well. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282315- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 605 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a small chance for thunderstorms across southern portions of the lake this evening. Gusty winds and hail may occur with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A complex of thunderstorms should move southeast across Lake Michigan Wednesday evening and night. Severe thunderstorms will be possible, with strong wind gusts the main concern. Large hail and a waterspout are possible as well. Wood www.weather.gov/mkx
In the hours before
Special weather statement, Jul 28, 12:12 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1212 AM CDT Wed Jul 28 2021
WIZ056-062-280615-
Iowa-Sauk-
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT IOWA AND SAUK
COUNTIES...
At 1209 AM CDT, strong thunderstorms were clustered near Hillsboro,
or 17 miles north of Richland Center, moving southeast at 35 mph.
Winds of 35 to 45 mph are possible with these storms.
Locations impacted include...
Baraboo, Reedsburg, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin
Dells, Mineral Point, Lake Wisconsin, Lake Delton, Spring Green, West
Baraboo, Barneveld, Highland, Arena, Plain, Bluffview, North Freedom,
Ridgeway, Centerville and Avoca.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4320 9043 4321 9029 4319 9025 4317 9019
4355 9019 4356 9031 4364 9031 4364 8979
4360 8976 4360 8972 4357 8973 4356 8961
4338 8960 4336 8967 4331 8973 4327 8972
4324 8980 4321 8984 4282 8984 4281 9043
TIME...MOT...LOC 0509Z 296DEG 32KT 4359 9040
MRCSpecial weather statement, Jul 28, 1:12 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 112 AM CDT Wed Jul 28 2021 WIZ056-057-062-063-280715- Columbia-Iowa-Sauk-Dane- ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN IOWA... SOUTHERN COLUMBIA...DANE AND SAUK COUNTIES... At 111 AM CDT, strong thunderstorms were clustered near Mazomanie, or 7 miles southwest of Sauk City, moving southeast at 35 mph. Winds of 35 to 45 mph are possible with these storms. Locations impacted include... Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee, Baraboo, Verona, Oregon, Reedsburg, McFarland, Monona, Mount Horeb, Windsor, Columbus, Dodgeville, Prairie Du Sac, Marshall, Sauk City and Mineral Point. If outdoors, consider seeking shelter inside a building. LAT...LON 4288 9022 4355 9012 4349 8902 4286 8903 TIME...MOT...LOC 0611Z 296DEG 32KT 4322 8985 MRC
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:12 AM CDT | Special Weather Statement | MKX | Iowa, Sauk | 63 min |
| Jul 28, 1:52 AM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 53 min |
| Jul 28, 2:09 AM CDT | Special Weather Statement | MKX | Dane | 66 min |
| Jul 28, 2:28 AM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 47 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.